Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 96, NWS Tucson, AZ

August 13, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2008, 9:15 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2008, 9:15 PM MST (04:15 UTC)
Expired
Aug 13, 2008, 10:00 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 79 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 140415
SVRTWC
AZC019-140500-
/O.NEW.KTWC.SV.W.0096.080814T0415Z-080814T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
915 PM MST WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF MARANA...

* UNTIL 1000 PM MST

* AT 905 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 TO 8
  MILES SOUTH AND SOUTHWEST OF MARANA...AND MOVING WEST AT 10 TO 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILVER BELL BY 945 PM MST...

THIS WARNING REPLACES THE PREVIOUSLY ISSUED SEVERE THUNDERSTORM
WARNING FOR THIS AREA.

LAT...LON 3210 11141 3247 11164 3250 11120 3221 11100
TIME...MOT...LOC 0414Z 081DEG 16KT 3236 11132

$$

MEYER
2 follow-up statements
000 
WWUS55 KTWC 140437
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
937 PM MST WED AUG 13 2008

AZC019-140500-
/O.CON.KTWC.SV.W.0096.000000T0000Z-080814T0500Z/
PIMA AZ-
936 PM MST WED AUG 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

AT 935 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND LOCALLY HEAVY RAIN.  
THIS STORM WAS LOCATED NEAR TO JUST EAST OF SILVER BELL...OR 15 
MILES WEST OF MARANA...MOVING WEST AT 18 MPH.

LAT...LON 3210 11141 3247 11164 3250 11120 3221 11100
TIME...MOT...LOC 0436Z 084DEG 16KT 3236 11145

$$

MEYER
000 
WWUS55 KTWC 140458
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
958 PM MST WED AUG 13 2008

AZC019-140508-
/O.EXP.KTWC.SV.W.0096.000000T0000Z-080814T0500Z/
PIMA AZ-
958 PM MST WED AUG 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 1000 PM MST...

AT 955 PM MST...STORMS HAD WEAKENED TO BELOW SEVERE LEVELS ACROSS 
NORTH CENTRAL PIMA COUNTY. ADDITIONAL DEVELOPMENT IS POSSIBLE 
FURTHER WEST ACROSS NORTHERN PORTIONS OF THE TOHONO OODHAM NATION.

LAT...LON 3210 11141 3247 11164 3250 11120 3221 11100
TIME...MOT...LOC 0458Z 084DEG 16KT 3235 11157

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:43 PM MST, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 13, 2:43 PM MST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST WED AUG 13 2008

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND TONIGHT INTO
FRIDAY BEFORE BECOMING ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK.
HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...CLOUD COVER OVER SOUTHEAST ARIZONA THIS MORNING WAS
SLOW TO DISSIPATE THIS AFTERNOON AND THIS HAS CUT DOWN POTENTIAL
HEATING ACROSS THE AREA. WHERE THERE HAS BEEN SUN...ESPECIALLY NEAR
AND SOUTH OF THE INTERNATIONAL BORDER...STORMS HAVE DEVELOPED AND
ARE SLOWLY PUSHING NORTH. REGIONAL SOUNDINGS THIS MORNING AND GOES
PW INDICATED THAT PRECIPITABLE WATER VALUES ARE BETWEEN 1.50 AND 2
ACROSS THE AREA...WETTEST WEST OF TUCSON. SOUTHERLY FLOW WILL
CONTINUE ACROSS THE AREA TONIGHT BETWEEN UPPER LOW OFF BAJA SPUR AND
UPPER HIGH IN WESTERN NEW MEXICO. THIS PLACES UPPER DIFFLUENCE AREA
OVER SOUTHERN ARIZONA. WITHIN IN THIS SOUTHERLY FLOW ALOFT WILL BE
PIECES OF ENERGY THAT MIGHT ENHANCE ACTIVITY TONIGHT INTO THURSDAY.
ACCORDING TO WATER VAPOR IMAGERY THIS AFTERNOON...ONE APPEARS TO BE
MOVING OVER CENTRAL BAJA. INCREASED POPS A BIT THIS EVENING AND
INCLUDED HEAVY SHOWERS WITH A FEW STORMS CAPABLE OF PRODUCING OVER
AN INCH OF RAIN.

ACTIVITY ON THURSDAY HIGHLY DEPENDENT ON WHAT HAPPENS THIS EVENING
AND OVERNIGHT. SO WILL KEEP SLIGHT CHANCE TO LOW CHANCE POPS ACROSS
THE AREA.

QUASI-STATIONARY LOW OVER SOUTHERN SASKATCHEWAN WILL MOVE THROUGH
EASTERN MONTANA THURSDAY...WYOMING FRIDAY AND BE IN COLORADO ON
SATURDAY. UPPER RIDGE WILL AMPLIFY/BUILD NORTH INTO THE PACIFIC
NORTHWEST DURING THE ABOVE TIME FRAME WITH MOISTURE VALUES ACROSS
THE AREA GRADUALLY LOWERING EACH DAY. HOWEVER STILL ENOUGH AROUND
FOR SLIGHT CHANCE OF AFTERNOON/EVENING STORMS THIS WEEKEND. BY EARLY
NEXT WEEK...THIS UPPER LOW WILL BE MOVING INTO THE SOUTHERN PLAINS
WITH UPPER RIDGE OVERHEAD. STILL ENOUGH MOISTURE AROUND TO KEEP
SLIGHT CHANCE WORDING EACH DAY.

TEMPERATURES WILL BE NEAR SEASONAL NORMAL WITH THE USUAL DAY 2 DAY
FLUCTUATIONS.

&&

.AVIATION...THUNDERSTORMS WILL BE ON THE INCREASE THIS EVENING THEN
START TO WIND DOWN OVERNIGHT. LIGHT DIURNALLY DRIVEN WINDS OF 5-15
KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 13, 8:46 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
846 PM MST WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             6 NNE TUCSON            32.31N 110.90W
08/13/2008  E0.75 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZED HAIL AT RIVER AND
            SWAN. ESTIMATED WINDS TO 60 MPH WITH TREE DAMAGE. POWER
            OUTAGE IN THE CATALINA FOOTHILLS.

&&

BTURNER
Local storm report, Aug 13, 8:53 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
853 PM MST WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 ESE TUCSON            32.23N 110.90W
08/13/2008  M0.50 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LARGE QUANTITIES OF PEA TO
            MARBLE SIZE HAIL.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:26 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 13, 7:16 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 13, 8:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 13, 8:36 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 13, 8:39 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 8:51 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 13, 10:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 10:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Aug 13, 10:56 PM MSTFlash Flood WarningTWCPima2 hr
Aug 14, 12:20 AM MSTFlash Flood WarningTWCPima115 min
Aug 14, 12:41 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 14, 12:46 AM MSTFlash Flood WarningTWCPima119 min
Aug 14, 1:38 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 14, 1:48 PM MSTFlash Flood WarningTWCCochise117 min
Aug 14, 2:17 PM MSTFlash Flood WarningTWCCochise118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.